Nebraska, 2008

High Wind in Nebraska, November 30, 2008

November 30, 2008 · NWS LBF · 5 events in 5 counties and zones

Strong high pressure behind a surface front caused high winds to impact portions of western Nebraska on November 30th, 2008. Sustained winds met or exceeded 40 mph with wind gusts as high as 65 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong high pressure behind a surface front caused high winds to impact portions of western Nebraska on November 30th, 2008. Sustained winds met or exceeded 40 mph with wind gusts as high as 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 1:39 AM MST, 8 hours 21 minutes earlier.

Area forecast discussion, Nov 30, 1:39 AM MST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 AM CST SUN NOV 30 2008

.SYNOPSIS...

ANTICYCLONICALLY CURVED UPR LVL JET...WITH SPEEDS OF 150-175
KT...WAS POSITIONED AT 00Z/SUN FROM BRITISH COLUMBIA SOUTHEAST INTO
THE NORTHERN AND CENTRAL HIGH PLAINS. FAST FLOW EXTENDS TOWARD THE
SFC AS WELL /700 MB SPEEDS OF 60-65 KT AT GGW AND UNR/...AND WILL
SPREAD SOUTH INTO WESTERN AND NORTH CENTRAL NEBRASKA DURING THE
NEXT 12 HRS. THE FAST MOMENTUM WILL BE ACCOMPANIED BY COOLING
LOW/MID LVL TEMPERATURES...RESULTING IN STEEPENING LAPSE RATES
OVER THE CWA AND VERY WINDY CONDITIONS SUNDAY MORNING INTO THE
AFTERNOON.

&&

.DISCUSSION...

THE LOW CLOUDS THAT RESULTED IN LIMITED SFC HEATING OVER NORTH
CENTRAL NEB DURING SATURDAY...ARE FCST TO PERSIST THROUGH MUCH OF
SUNDAY AS WELL. THIS WILL ONCE AGAIN RESULT IN TEMPERATURES HOVERING
AROUND FREEZING OVER THAT AREA...WHILE MORE SEASONABLE AFTERNOON
HIGHS ARE EXPECTED OVER FAR WESTERN AND SOUTHWESTERN NEB. VERY
STRONG FLOW OVER THE LOWEST 2 KM WILL SPREAD SOUTH INTO THE CWA
BETWEEN 12-18Z SUNDAY /PARTIALLY IN RESPONSE TO STRENGTHENING
CYCLONE OVER THE OH VALLEY...AS WELL AS INTENSE MID/UPR LVL JET
SHIFTING TOWARDS THE REGION/. THIS STRENGTHENING FLOW WILL OCCUR
IN CONJUNCTION WITH STEEPENING LOW LVL LAPSE RATES...PARTICULARLY
OVER THE WESTERN HALF OF THE CWA. SUSTAINED WINDS OF 35 KT /WITH
GUSTS UP TO 50 KT/ STILL APPEAR POSSIBLE OVER PORTIONS OF
GARDEN...DEUEL...KEITH...PERKINS AND CHASE COUNTIES. THUS...A HIGH
WIND WARNING WILL BE ISSUED FOR THOSE LOCATIONS...WHILE THE
ADVISORY CONTINUES ELSEWHERE. FCST SOUNDINGS ALSO SHOW A DEEPENING
MIXED LYR AND MOISTENING LOW/MID LVL AIRMASS OVER NORTH CENTRAL
NEB DURING LATE SUNDAY MORNING. THIS WILL FAVOR THE DEVELOPMENT OF
SHALLOW CONVECTIVE SNOW SHOWERS. PREVIOUS FCST HANDLES THAT
SCENARIO FAIRLY WELL...SO FEW CHANGES WERE MADE.

RISING MID LVL HEIGHTS OCCUR ON MONDAY AS LOW LVL WAA SPREADS
EAST ACROSS THE PLAINS. THIS RESULTS IN A SHIFT IN THE POSITION OF
A RIDGE AXIS OVER THE WEST...TOWARDS THE HIGH PLAINS. MODELS HAVE
SLOWED THIS SCENARIO SLIGHTLY COMPARED TO PREVIOUS RUNS...THUS
ADJUSTED HIGH TEMPERATURES ON MONDAY DOWN A FEW DEGREES. WARM
WESTERLY LOW LVL FLOW IS FCST TO CONTINUE THROUGH MONDAY
NIGHT...FAVORING ABOVE NORMAL LOW TEMPERATURES. SLIGHTLY BETTER
AGREEMENT BETWEEN THE ECMWF AND GFS IS DEPICTED WITH THE APPROACH
OF A S/W TROUGH EMANATING OUT OF THE NORTHERN ROCKIES ON TUESDAY.
THIS YIELDS HIGHER CONFIDENCE IN UPR 50S OCCURRING OVER THE
SOUTHERN HALF OF THE CWA /RAISED TEMPS A DEG OR TWO/.
HOWEVER...DUE TO REMAINING UNCERTAINTY REGARDING INCREASING CLOUD
COVER AND LOW LVL FRONTAL SURGE OVER NORTH CENTRAL NEB...DECIDED
TO KEEP HIGHS OVER THOSE LOCATIONS UNCHANGED. WITH THE APPROACHING
TROUGH...LOW TO MID LVL FRONTOGENESIS COUPLED WITH INCREASING
LARGE SCALE ASCENT IS FCST TO DEVELOP OVER THE CWA AS EARLY AS
TUESDAY AFTERNOON. THIS IS EXPECTED TO RESULT IN RAIN SHOWERS OVER
OUR NORTHERN COUNTIES...TRANSITIONING TO SNOW AND SPREADING SOUTH
THROUGH TUESDAY NIGHT. ASCENT THEN SLIDES SOUTHEAST WITH THE
PROGRESSIVE MID LVL WAVE...EXITING THE CWA BY 12Z WEDNESDAY...WITH
ONLY FLURRIES EXPECTED WEDNESDAY AFTERNOON WITHIN A COLD POST
FRONTAL AIRMASS.

&&

.AVIATION...

TODAY...AREAS OF MVFR AND POCKETS OF IFR ALONG AND NORTH OF NEBRASKA
HIGHWAY 2. MIXED VFR AND MVFR ELSEWHERE.

NORTH OF HIGHWAY 2...STRONG COLD AIR ADVECTION ACROSS NRN NEBRASKA
WILL PRODUCE A BANK OF STRATUS THROUGH TONIGHT. EAST OF
KVTN...SCATTERED SNOW SHOWERS WILL REDUCE CEILINGS AND VISIBILITY
BELOW OVC010 AND 1SM AT TIMES. FLIGHT CONDITIONS  IMPROVE TO MIXED
VFR/MVFR WEST OF KVTN. THE SHOWER ACTIVITY SHOULD END BY 06Z
TONIGHT.

SOUTH OF HIGHWAY 2...DEEPER VERTICAL MIXING WILL LIMIT CEILING
HEIGHTS TO AROUND OVC040. ISOLATED TO SCATTERED SNOW SHOWERS WILL
REDUCE CEILINGS AND VISIBILITY TO OVC020 AND 3SM AT TIMES.

3KFT AGL WINDS TODAY ARE EXPECTED TO BE 34040G55KT WITH STRONGEST
WINDS ACROSS SOUTHWEST NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 5 PM MST
THIS AFTERNOON FOR NEZ022-056>058-069.

WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
NEZ004>010-023>029-035>038-059-070-071-094.

&&

SHORT TERM/EXTENDED...GARNER
AVIATION...CDC
Hazardous weather outlook, Nov 30, 4:19 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 AM CST SUN NOV 30 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-011130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
519 AM CST SUN NOV 30 2008 /419 AM MST SUN NOV 30 2008/

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG PACIFIC HIGH PRESSURE WILL PRODUCE HIGH WINDS TODAY ACROSS
SOUTHWEST NEBRASKA AND THE SOUTHERN NEBRASKA PANHANDLE. LESSER BUT
STILL STRONG WINDS WILL OCCUR ELSEWHERE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA. THE STRONG WINDS WILL SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Garden

When
November 30, 10:00 AM MST to 3:00 PM MST
Where
Garden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

A mesonet observation near Oshkosh, in Garden County, recorded a wind gust of 58 mph at 10 am MST. Sustained winds of 40 mph or greater continued for an additional 4 hours.

High Wind, Deuel

When
November 30, 10:00 AM MST to 3:00 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

A mesonet observation near Chappell, in Deuel County, recorded sustained winds of 40 mph or greater for 3 hours beginning at 11 am MST.

High Wind, Keith

When
November 30, 11:00 AM MST to 3:00 PM MST
Where
Keith forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala airport AWOS site recorded a measured wind gust of 59 mph at 1230 pm MST. Sustained winds of 40 mph or greater for 3 hours also occurred.

High Wind, Perkins

When
November 30, 11:00 AM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Wind gusts to 58 mph occurred across Perkins County beginning at 1230 pm MST. Sustained winds of 40 mph or greater for 3 hours also occurred.

High Wind, Chase

When
November 30, 11:00 AM MST to 4:00 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial airport ASOS recorded a peak wind gust to 58 mph at 1221 pm MST. Sustained winds of 40 mph or greater for 3 hours also occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137307, 137308, 137309, 137310, 137311.